Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Measure conjugacy invariants for actions of countable sofic groups
HTML articles powered by AMS MathViewer

by Lewis Bowen PDF
J. Amer. Math. Soc. 23 (2010), 217-245 Request permission


Sofic groups were defined implicitly by Gromov and explicitly by Weiss. All residually finite groups (and hence all linear groups) are sofic. The purpose of this paper is to introduce, for every countable sofic group $G$, a family of measure-conjugacy invariants for measure-preserving $G$-actions on probability spaces. These invariants generalize Kolmogorov-Sinai entropy for actions of amenable groups. They are computed exactly for Bernoulli shifts over $G$, leading to a complete classification of Bernoulli systems up to measure-conjugacy for many groups, including all countable linear groups. Recent rigidity results of Y. Kida and S. Popa are utilized to classify Bernoulli shifts over mapping class groups and property (T) groups up to orbit equivalence and von Neumann equivalence, respectively.
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 37A35
  • Retrieve articles in all journals with MSC (2000): 37A35
Additional Information
  • Lewis Bowen
  • Affiliation: Department of Mathematics, University of Hawaii, 2565 McCarthy Mall, Keller 409, Honolulu, HI 96822
  • MR Author ID: 671629
  • Email:
  • Received by editor(s): August 20, 2008
  • Published electronically: April 29, 2009
  • © Copyright 2009 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: J. Amer. Math. Soc. 23 (2010), 217-245
  • MSC (2000): Primary 37A35
  • DOI:
  • MathSciNet review: 2552252